2019, 27: 20-36. doi: 10.3934/era.2019008

Well-posed final value problems and Duhamel's formula for coercive Lax–Milgram operators

Department of Mathematics, Aalborg University, Skjernvej 4A, DK-9220 Aalborg Øst, Denmark

Received  August 2019 Revised  September 2019 Published  October 2019

This paper treats parabolic final value problems generated by coercive Lax–Milgram operators, and well-posedness is proved for this large class. The result is obtained by means of an isomorphism between Hilbert spaces containing the data and solutions. Like for elliptic generators, the data space is the graph normed domain of an unbounded operator that maps final states to the corresponding initial states, and the resulting compatibility condition extends to the coercive context. Lax–Milgram operators in vector distribution spaces is the main framework, but the crucial tool that analytic semigroups always are invertible in the class of closed operators is extended to unbounded semigroups, and this is shown to yield a Duhamel formula for the Cauchy problems in the set-up. The final value heat conduction problem with the homogeneous Neumann boundary condition on a smooth open set is also proved to be well posed in the sense of Hadamard.

Citation: Jon Johnsen. Well-posed final value problems and Duhamel's formula for coercive Lax–Milgram operators. Electronic Research Archive, 2019, 27: 20-36. doi: 10.3934/era.2019008
References:
[1]

Y. Almog and B. Helffer, On the spectrum of non-selfadjoint Schrödinger operators with compact resolvent, Comm. PDE, 40 (2015), 1441-1466.  doi: 10.1080/03605302.2015.1025978.  Google Scholar

[2]

H. Amann, Linear and Quasilinear Parabolic Problems. Vol. I, Abstract Linear Theory, Monographs in Mathematics, vol. 89, Birkhäuser Boston, Inc., Boston, MA, 1995. doi: 10.1007/978-3-0348-9221-6.  Google Scholar

[3]

W. Arendt, C. J. K. Batty, M. Hieber and F. Neubrander, Vector-valued Laplace Transforms and Cauchy Problems, 2nd ed., Monographs in Mathematics, vol. 96, Birkhäuser/Springer Basel AG, Basel, 2011. doi: 10.1007/978-3-0348-0087-7.  Google Scholar

[4]

A.-E. Christensen and J. Johnsen, On parabolic final value problems and well-posedness, C. R. Acad. Sci. Paris, Ser. I, 356 (2018), 301-305.  doi: 10.1016/j.crma.2018.01.019.  Google Scholar

[5]

A.-E. Christensen and J. Johnsen, Final value problems for parabolic differential equations and their well-posedness, Axioms, 7 (2018), 31.  doi: 10.3390/axioms7020031.  Google Scholar

[6]

R. Courant and D. Hilbert, Methods of Mathematical Physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953.  Google Scholar

[7]

E. B. Davies, One-parameter Semigroups, London Mathematical Society Monographs, vol. 15, Academic Press, Inc., London-New York, 1980.  Google Scholar

[8]

L. Eldén, Approximations for a Cauchy problem for the heat equation, Inverse Problems, 3 (1987), 263-273.  doi: 10.1088/0266-5611/3/2/009.  Google Scholar

[9]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, vol. 19, second ed., American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[10]

D.S. GrebenkovB. Helffer and R. Henry, The complex Airy operator on the line with a semipermeable barrier, SIAM J. Math. Anal., 49 (2017), 1844-1894.  doi: 10.1137/16M1067408.  Google Scholar

[11]

D. S. Grebenkov and B. Helffer, On the spectral properties of the Bloch–Torrey operator in two dimensions, SIAM J. Math. Anal., 50 (2018), 622-676.  doi: 10.1137/16M1088387.  Google Scholar

[12]

G. Grubb, Distributions and Operators, Graduate Texts in Mathematics, vol. 252, Springer, New York, 2009.  Google Scholar

[13]

G. Grubb and V. A. Solonnikov, Solution of parabolic pseudo-differential initial-boundary value problems, J. Differential Equations, 87 (1990), 256-304.  doi: 10.1016/0022-0396(90)90003-8.  Google Scholar

[14]

B. Helffer, Spectral Theory and Its Applications, Cambridge Studies in Advanced Mathematics, vol. 139, Cambridge University Press, Cambridge, 2013.  Google Scholar

[15]

I. W. Herbst, Dilation analyticity in constant electric field. I. The two body problem, Comm. Math. Phys., 64 (1979), 279-298.  doi: 10.1007/BF01221735.  Google Scholar

[16]

L. Hörmander, The Analysis of Linear Partial Differential Operators I, Grundlehren der mathematischen Wissenschaften, Springer Verlag, Berlin, 1983. doi: 10.1007/978-3-642-96750-4.  Google Scholar

[17]

L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques & Applications, vol. 26, Springer Verlag, Berlin, 1997.  Google Scholar

[18]

J. Janas, On unbounded hyponormal operators Ⅲ, Studia Mathematica, 112 (1994), 75-82.  doi: 10.4064/sm-112-1-75-82.  Google Scholar

[19]

F. John, Numerical solution of the equation of heat conduction for preceding times, Ann. Mat. Pura Appl. (4), 40 (1955), 129-142.  doi: 10.1007/BF02416528.  Google Scholar

[20]

J. Johnsen, Characterization of log-convex decay in non-selfadjoint dynamics, Elec. Res. Ann. Math., 25 (2018), 72-86.  doi: 10.3934/era.2018.25.008.  Google Scholar

[21]

J. Johnsen, A class of well-posed parabolic final value problems, Appl. Num. Harm. Ana., Birkhäuser (to appear). arXiv: 1904.05190. Google Scholar

[22]

O. A. Ladyzenskaya, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Translations of mathematical monographs, vol. 23, Amer. Math. Soc., 1968.  Google Scholar

[23]

J.-L. Lions and B. Malgrange, Sur l'unicité rétrograde dans les problèmes mixtes parabolic, Math. Scand., 8 (1960), 227-286.  doi: 10.7146/math.scand.a-10611.  Google Scholar

[24]

J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, New York-Heidelberg, 1972, Translated from the French by P. Kenneth, Die Grundlehren der mathematischen Wissenschaften, Band 181.  Google Scholar

[25]

W. L. Miranker, A well posed problem for the backward heat equation, Proc. Amer. Math. Soc., 12 (1961), 243-247.  doi: 10.1090/S0002-9939-1961-0120462-2.  Google Scholar

[26]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[27]

J. Rauch, Partial Differential Equations, Springer, 1991. doi: 10.1007/978-1-4612-0953-9.  Google Scholar

[28]

L. Schwartz, Théorie Des Distributions, revised and enlarged ed., Hermann, Paris, 1966.  Google Scholar

[29]

R. E. Showalter, The final value problem for evolution equations, J. Math. Anal. Appl., 47 (1974), 563-572.  doi: 10.1016/0022-247X(74)90008-0.  Google Scholar

[30]

H. Tanabe, Equations of Evolution, Monographs and Studies in Mathematics, vol. 6, Pitman, Boston, Mass., 1979.  Google Scholar

[31]

R. Temam, Navier–Stokes Equations, Theory and Numerical Analysis, Elsevier Science Publishers B.V., Amsterdam, 1984.  Google Scholar

[32]

K. Yosida, Functional Analysis, 6th ed., Springer-Verlag, Berlin-New York, 1980.  Google Scholar

show all references

References:
[1]

Y. Almog and B. Helffer, On the spectrum of non-selfadjoint Schrödinger operators with compact resolvent, Comm. PDE, 40 (2015), 1441-1466.  doi: 10.1080/03605302.2015.1025978.  Google Scholar

[2]

H. Amann, Linear and Quasilinear Parabolic Problems. Vol. I, Abstract Linear Theory, Monographs in Mathematics, vol. 89, Birkhäuser Boston, Inc., Boston, MA, 1995. doi: 10.1007/978-3-0348-9221-6.  Google Scholar

[3]

W. Arendt, C. J. K. Batty, M. Hieber and F. Neubrander, Vector-valued Laplace Transforms and Cauchy Problems, 2nd ed., Monographs in Mathematics, vol. 96, Birkhäuser/Springer Basel AG, Basel, 2011. doi: 10.1007/978-3-0348-0087-7.  Google Scholar

[4]

A.-E. Christensen and J. Johnsen, On parabolic final value problems and well-posedness, C. R. Acad. Sci. Paris, Ser. I, 356 (2018), 301-305.  doi: 10.1016/j.crma.2018.01.019.  Google Scholar

[5]

A.-E. Christensen and J. Johnsen, Final value problems for parabolic differential equations and their well-posedness, Axioms, 7 (2018), 31.  doi: 10.3390/axioms7020031.  Google Scholar

[6]

R. Courant and D. Hilbert, Methods of Mathematical Physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953.  Google Scholar

[7]

E. B. Davies, One-parameter Semigroups, London Mathematical Society Monographs, vol. 15, Academic Press, Inc., London-New York, 1980.  Google Scholar

[8]

L. Eldén, Approximations for a Cauchy problem for the heat equation, Inverse Problems, 3 (1987), 263-273.  doi: 10.1088/0266-5611/3/2/009.  Google Scholar

[9]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, vol. 19, second ed., American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[10]

D.S. GrebenkovB. Helffer and R. Henry, The complex Airy operator on the line with a semipermeable barrier, SIAM J. Math. Anal., 49 (2017), 1844-1894.  doi: 10.1137/16M1067408.  Google Scholar

[11]

D. S. Grebenkov and B. Helffer, On the spectral properties of the Bloch–Torrey operator in two dimensions, SIAM J. Math. Anal., 50 (2018), 622-676.  doi: 10.1137/16M1088387.  Google Scholar

[12]

G. Grubb, Distributions and Operators, Graduate Texts in Mathematics, vol. 252, Springer, New York, 2009.  Google Scholar

[13]

G. Grubb and V. A. Solonnikov, Solution of parabolic pseudo-differential initial-boundary value problems, J. Differential Equations, 87 (1990), 256-304.  doi: 10.1016/0022-0396(90)90003-8.  Google Scholar

[14]

B. Helffer, Spectral Theory and Its Applications, Cambridge Studies in Advanced Mathematics, vol. 139, Cambridge University Press, Cambridge, 2013.  Google Scholar

[15]

I. W. Herbst, Dilation analyticity in constant electric field. I. The two body problem, Comm. Math. Phys., 64 (1979), 279-298.  doi: 10.1007/BF01221735.  Google Scholar

[16]

L. Hörmander, The Analysis of Linear Partial Differential Operators I, Grundlehren der mathematischen Wissenschaften, Springer Verlag, Berlin, 1983. doi: 10.1007/978-3-642-96750-4.  Google Scholar

[17]

L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques & Applications, vol. 26, Springer Verlag, Berlin, 1997.  Google Scholar

[18]

J. Janas, On unbounded hyponormal operators Ⅲ, Studia Mathematica, 112 (1994), 75-82.  doi: 10.4064/sm-112-1-75-82.  Google Scholar

[19]

F. John, Numerical solution of the equation of heat conduction for preceding times, Ann. Mat. Pura Appl. (4), 40 (1955), 129-142.  doi: 10.1007/BF02416528.  Google Scholar

[20]

J. Johnsen, Characterization of log-convex decay in non-selfadjoint dynamics, Elec. Res. Ann. Math., 25 (2018), 72-86.  doi: 10.3934/era.2018.25.008.  Google Scholar

[21]

J. Johnsen, A class of well-posed parabolic final value problems, Appl. Num. Harm. Ana., Birkhäuser (to appear). arXiv: 1904.05190. Google Scholar

[22]

O. A. Ladyzenskaya, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Translations of mathematical monographs, vol. 23, Amer. Math. Soc., 1968.  Google Scholar

[23]

J.-L. Lions and B. Malgrange, Sur l'unicité rétrograde dans les problèmes mixtes parabolic, Math. Scand., 8 (1960), 227-286.  doi: 10.7146/math.scand.a-10611.  Google Scholar

[24]

J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, New York-Heidelberg, 1972, Translated from the French by P. Kenneth, Die Grundlehren der mathematischen Wissenschaften, Band 181.  Google Scholar

[25]

W. L. Miranker, A well posed problem for the backward heat equation, Proc. Amer. Math. Soc., 12 (1961), 243-247.  doi: 10.1090/S0002-9939-1961-0120462-2.  Google Scholar

[26]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[27]

J. Rauch, Partial Differential Equations, Springer, 1991. doi: 10.1007/978-1-4612-0953-9.  Google Scholar

[28]

L. Schwartz, Théorie Des Distributions, revised and enlarged ed., Hermann, Paris, 1966.  Google Scholar

[29]

R. E. Showalter, The final value problem for evolution equations, J. Math. Anal. Appl., 47 (1974), 563-572.  doi: 10.1016/0022-247X(74)90008-0.  Google Scholar

[30]

H. Tanabe, Equations of Evolution, Monographs and Studies in Mathematics, vol. 6, Pitman, Boston, Mass., 1979.  Google Scholar

[31]

R. Temam, Navier–Stokes Equations, Theory and Numerical Analysis, Elsevier Science Publishers B.V., Amsterdam, 1984.  Google Scholar

[32]

K. Yosida, Functional Analysis, 6th ed., Springer-Verlag, Berlin-New York, 1980.  Google Scholar

[1]

Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: when instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5475-5486. doi: 10.3934/cpaa.2020248

[2]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[3]

Mehdi Badsi. Collisional sheath solutions of a bi-species Vlasov-Poisson-Boltzmann boundary value problem. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020052

[4]

Mostafa Mbekhta. Representation and approximation of the polar factor of an operator on a Hilbert space. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020463

[5]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[6]

Yuri Fedorov, Božidar Jovanović. Continuous and discrete Neumann systems on Stiefel varieties as matrix generalizations of the Jacobi–Mumford systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020375

[7]

Xin Guo, Lei Shi. Preface of the special issue on analysis in data science: Methods and applications. Mathematical Foundations of Computing, 2020, 3 (4) : i-ii. doi: 10.3934/mfc.2020026

[8]

Zhouchao Wei, Wei Zhang, Irene Moroz, Nikolay V. Kuznetsov. Codimension one and two bifurcations in Cattaneo-Christov heat flux model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020344

[9]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020436

[10]

Xavier Carvajal, Liliana Esquivel, Raphael Santos. On local well-posedness and ill-posedness results for a coupled system of mkdv type equations. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020382

[11]

Mokhtar Bouloudene, Manar A. Alqudah, Fahd Jarad, Yassine Adjabi, Thabet Abdeljawad. Nonlinear singular $ p $ -Laplacian boundary value problems in the frame of conformable derivative. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020442

[12]

Dan Zhu, Rosemary A. Renaut, Hongwei Li, Tianyou Liu. Fast non-convex low-rank matrix decomposition for separation of potential field data using minimal memory. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020076

[13]

Min Chen, Olivier Goubet, Shenghao Li. Mathematical analysis of bump to bucket problem. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5567-5580. doi: 10.3934/cpaa.2020251

[14]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[15]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, 2021, 20 (1) : 319-338. doi: 10.3934/cpaa.2020268

[16]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[17]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[18]

Alberto Bressan, Sondre Tesdal Galtung. A 2-dimensional shape optimization problem for tree branches. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020031

[19]

Fioralba Cakoni, Pu-Zhao Kow, Jenn-Nan Wang. The interior transmission eigenvalue problem for elastic waves in media with obstacles. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020075

[20]

Shun Zhang, Jianlin Jiang, Su Zhang, Yibing Lv, Yuzhen Guo. ADMM-type methods for generalized multi-facility Weber problem. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020171

 Impact Factor: 0.263

Article outline

[Back to Top]